Illinois, 2003

Damaging Winds and Lightning Strikes in Illinois, July 8, 2003

July 8, 2003 · NWS DVN · 12 events in 8 counties and zones

Another MCS developed along old outflow boundaries from convection earlier in the day. A high moisture atmosphere allowed storms to produce very heavy rain in short time periods.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$420,000
Crop damage
$50,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Another MCS developed along old outflow boundaries from convection earlier in the day. A high moisture atmosphere allowed storms to produce very heavy rain in short time periods. Across Southeast Iowa and West Central Illinois a small bow echo developed that produced concentrated areas of damage. In Henderson County numerous trees were downed across U.S. 34 along with a semi overturned that closed the highway for about an hour while in Burlington, numerous trees and power lines were downed. While moving through Burlington, the Burlington ASOS at the airport south of town measured a gust of 42 knots (48 mph).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 8, 1:25 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 8, 1:25 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 AM CDT TUE JUL 8 2003

ALL THE LATEST INDICATIONS CONTINUE TO SHOW OMINOUS WEATHER SCENARIO
THROUGH MID WEEK.  PREVIOUS FORECAST ALREADY HAS THIS WELL IN HAND.
THEREFORE...WILL HIGHLIGHT PERIODS OF GREATEST THREATS.  THE FIRST
THREAT WILL BE ONGOING...OR DECAYING CONVECTION DURING THE FIRST
PERIOD. HEAVY RAIN...RECEIVED DURING PAST MCS EVENTS THE PAST
SEVERAL DAYS...AND THIS PAST EVENINGS HEAVY PRECIP OVER THE CENTRAL
AND EASTERN CWA...HAVE INCREASED THE THREAT OF FLOODING FOR THE
ENTIRE AREA. LAKE ENHANCED EAST TO WEST FRONTAL BOUNDARY WILL BECOME
MORE FOCUSED AND WELL DEFINED LATER TODAY AND WEDNESDAY.  WITH
SEVERAL ROUNDS OF MCS ACTIVITY LIKELY THROUGH WEDNESDAY
AFTERNOON/EVENING...WE MAY HAVE BOTH FLASH FLOODING PROBLEMS AS WELL
AS RIVER FLOODING BY WEDNESDAY.  THE AREA MOST AT RISK WILL BE
BETTER DEFINED BY THIS AFTERNOON...AS THIS MORNINGS ROUND OF
THUNDERSTORMS WILL CERTAINLY INCREASE THE THREAT WHERE THE MAXIMUM
RAINFALL OCCURS. ELEVATED MORNING CONVECTION WILL DIMINISH ONLY TO
BE REPLACED BY A STRONG MCV ROLLING OUT OF NEBRASKA.  LIKELY POPS
WILL BE NEEDED TO COVER THIS...WITH HEAVY RAIN WORDING AREA WIDE.
MENTION OF SEVERE MAY BE NEEDED SOUTH OF HIGHWAY 30 AS WELL...DUE TO
HIGH CAPE ENVIRONMENT...WITH ADEQUATE SHEAR AND WELL DEFINED EAST
WEST BOUNDARY. THIS WILL BE NOT UNLIKE WHAT OCCURRED IN EASTERN IOWA
AND NORTHERN ILLINOIS THIS PAST EVENING.

TEMPERATURES TODAY WILL BE HIGHLY DEPENDANT ON CLOUD COVER...WHICH
IS EXPECTED TO BE MUCH MORE PERSISTENT NORTH OF THE FRONTAL
BOUNDARY.  WILL GO NEAR 80 NORTH TO NEAR 90 SOUTH...WITH A TIGHT
GRADIENT JUST SOUTH OF INTERSTATE 80. AS DISCUSSED ABOVE...THIS
BOUNDARY IS LIKELY GOING TO BE MORE INTENSE WEDNESDAY.  WILL HAVE
CLOUDS AND STORMS AROUND MUCH OF THE DAY IN THE NORTHERN TIER...WITH
CONVECTION FIRING UP LATER IN THE DAY SOUTH.  HIGHS IN THE EXTENDED
WILL BE LOWERED SLIGHTLY AS MODELS ARE SHOWING A STRONGER HIGH
BUILDING IN.  A WELCOME RELIEF FROM THE HEAT/HUMIDITY/VOLATILE
WEATHER OF THE PAST WEEK BEGINS THURSDAY. LEFT REMAINDER OF THE
EXTENDED LARGELY THE SAME.

AS NOTED FROM PREVIOUS AFD...
THE KDVN DOPPLER RADAR CONTINUES TO BE OUT OF SERVICE. PARTS ARE ON
ORDER AND THEY WON/T ARRIVE UNTIL THIS MORNING. THE RADAR SHOULD BE
BACK IN SERVICE SOMETIME THIS MORNING. WE APPRECIATE ALL OF THE
ASSISTANCE FROM SURROUNDING WFO/S AND OUR MEDIA PARTNERS CONTINUED
ASSISTANCE DURING THE EARLY MORNING WOULD BE GREATLY APPRECIATED.

ERVIN

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Jul 8, 4:20 AM CST, 1 hour 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-007-009-
015-016-024>026-034-035-MOZ009-010-091015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL
IOWA...WILL MOVE EAST ACROSS THE AREA THIS MORNING AS IS SLOWLY
DISSIPATES. THOUGH AN ISOLATED SEVERE STORM IS POSSIBLE EARLY
TODAY...THE MAIN THREAT WITH ANY OF THESE STORMS WILL BE LOCALLY
HEAVY RAIN.  LATER TODAY...A DISTURBANCE WILL RIDE EAST ALONG A
STATIONARY FRONT DRAPED ALONG THE INTERSTATE 80 CORRIDOR. WARM
TEMPERATURES SOUTH OF THE FRONT WILL COMBINE WITH THIS DISTURBANCE
TO BRING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS TO THE
REGION THIS AFTERNOON AND THIS EVENING. THE AREA OF GREATEST RISK
WILL BE MAINLY ALONG AND SOUTH OF HIGHWAY 30.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS FROM INDIVIDUAL
STORMS...HOWEVER A GREATER THREAT MAY ARISE FROM HEAVY RAIN AS
THUNDERSTORMS MOVE OVER THE SAME AREAS REPEATEDLY.  LOCATIONS THAT
MAY BE SATURATED FROM THUNDERSTORMS EARLIER IN THE DAY WILL NEED TO
BE MONITORED FOR FLASH FLOODING IF ADDITIONAL STORMS TRACK OVER THE
SAME AREAS.  LATER TONIGHT...ADDITIONAL THUNDERSTORMS MAY FORM ALONG
THE STATIONARY FRONT INCREASING THE RISK OF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. A STRONG
COLD FRONT WILL APPROACH THE AREA WEDNESDAY.  STRONG TO SEVERE
THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS FRONT AS IT PUSHES
EAST THROUGH EASTERN IOWA...NORTHWEST AND WEST CENTRAL
ILLINOIS...AND NORTHEAST MISSOURI. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH HEAVY RAIN AND
FLOODING.  THERE WILL ALSO BE A SLIGHT RISK OF AN ISOLATED TORNADO
WEDNESDAY AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT FOR
SEVERE THUNDERSTORMS. ADDITIONAL ACTIVATION IS POSSIBLE WEDNESDAY.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

ERVIN

The radar

The Quad Cities radar (KDVN), 112 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Heavy Rain, Stephenson

When
July 8, 6:15 AM CST to 6:55 AM CST
Where
Stephenson County, Freeport
Measured
1.3
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Street flooding

Heavy Rain, Stephenson

When
July 8, 7:55 AM CST to 8:35 AM CST
Where
Stephenson County, Pearl City
Measured
1.5
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Ditches full. Some erosion along edges of Pearl City to Elroy Rd.

Heavy Rain, Rock Island

When
July 8, 10:30 AM CST to 10:55 AM CST
Where
Rock Island County, Rock Is
Measured
1.25
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

in 25 minutes

Heavy Rain, Henry

When
July 8, 10:50 AM CST to 11:20 AM CST
Where
Henry County, 4 mi N of Osco
Measured
1.3
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

in 30 minutes

Heavy Rain, Stephenson

When
July 8, 11:10 AM CST to 12:30 PM CST
Where
Stephenson County, Freeport
Measured
1.3
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Small streams & ditches overflowing

Heavy Rain, Henry

When
July 8, 11:40 AM CST to 12:00 PM CST
Where
Henry County, Kewanee
Measured
0.72
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Street flooding & Mill Creek bankfull

Lightning, Whiteside

When
July 8, 11:45 AM CST
Where
Whiteside County, Sterling
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Large branch fell on house

Lightning, Bureau

When
July 8, 12:20 PM CST
Where
Bureau County, Princeton
Property damage
$70,000
Reported by
EMERGENCY MANAGER
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

No power & 911 system out

Thunderstorm Wind, Henderson

When
July 8, 12:40 PM CST to 12:50 PM CST
Where
Henderson County, Gulfport
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$200,000
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -91.083

Trees down & semi overturned

Thunderstorm Wind, Warren

When
July 8, 12:54 PM CST to 1:00 PM CST
Where
Warren County, 2 mi SW of Kirkwood
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -90.783

Trees down on U.S. 34. Power out.

Thunderstorm Wind, Hancock

When
July 8, 12:57 PM CST to 1:10 PM CST
Where
Hancock County, Dallas City
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.633, -91.167

Power out

Heavy Rain, Hancock

When
July 8, 1:14 PM CST to 1:32 PM CST
Where
Hancock County, Warsaw
Measured
1
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Water on roads

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377464, 5377465, 5377466, 5377467, 5377470, 5377468, 5377469, 5377718, 5377719, 5377720, 5377721, 5377722.